Five asymptomatic patients studied 2 to 12 days after recovering from pulmonary edema associated with heroin overdose had statistically significant reduction of vital capacity and total lung capacity to 49% and 56% of predicted, respectively. The diffusing capacity for carbon monoxide was decreased, but diffusion per unit of lung volume was increased. In two patients, studied 10 to 12 weeks later, these abnormalities persisted. The diffusing capacity was significantly reduced in long-term addicts without pulmonary edema, suggesting that these patients may suffer from functionally detectable, but clinically asymptomatic, chronic lung disease.
Karliner JS, Steinberg AD, Williams MH. Lung Function After Pulmonary Edema Associated With Heroin Overdose. Arch Intern Med. 1969;124(3):350–353. doi:10.1001/archinte.1969.00300190090014
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: